Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Apr 19, 2002, 1:16 PM EDT for Dutchess County, New York. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 1:16 PM EDT (17:16 UTC)
- Expired
- Apr 19, 2002, 2:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Dutchess County, NY
The radar
The Albany radar (KENX), 95 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 1:45 PM EDT | Thunderstorm Wind | Stanfordville, NY | |
| Apr 19, 1:45 PM EDT | Thunderstorm Wind | Northeast Center, NY | |
| Apr 19, 1:50 PM EDT | Thunderstorm Wind | Millerton, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 191716 SVRALY NYC027-191815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 115 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUTCHESS COUNTY IN SOUTHEAST NEW YORK * UNTIL 215 PM EDT * AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM RED HOOK TO WAPPINGERS FALLS... MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PLEASANT VALLEY AND MYERS CORNER AT 125 PM EDT HOPEWELL JUNCTION AT 130 PM EDT STANFORDVILLE AT 135 PM EDT PINE PLAINS AND MILLBROOK AT 140 PM EDT PAWLING AND MILLERTON AT 200 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4210 7398 4142 7398 4152 7355 4205 7349
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:59 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 19, 11:59 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1159 AM EDT FRI APR 19 2002
UPDATED ZONES SENT.
.DISC...HAVE ISSUED A REALLY QUICK UPDATE JUST TO FIT ZONES WITH THE
IMPENDING SEVERE THUNDERSTORM WATCH. TWEAKED SOME TEMPS AND WINDS
BUT VERY LITTLE. NO CHANGES TO ANY OF THE LATER PERIODS.
.HYDROLOGICAL STATUS...NUMEROUS SHOWERS AND STORMS TODAY COULD
YIELD ANYWHERE FROM A TENTH TO OVER HALF AN INCH...AND THIS COULD
BRING SOME RISES ON STREAMS AND RIVERS. PLEASE SEE ALBFLSALY FOR THE
LATEST INFO ON THE FLOOD WRNG FOR THE SCHROON RIVER.
.ALY...FLOOD WARNING...SCHROON RVR...RIVERBANK TO HUDSON RVR.
SVR THUNDERSTORM WATCH FOR ALL BUT HAMILTON...HERKIMER AND WARREN
COUNTIES.
HWJIVIn the hours before
Special weather statement, Apr 19, 11:00 AM EDT, 2 hours 16 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 192200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT FRI APR 19 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THIS AFTERNOON... A STRONG COLD FRONT WILL MOVE THROUGH THE NORTHEAST THIS EVENING BRINGING AN END TO OUR SPELL OF HOT WEATHER. AS THE COLD FRONT MOVES INTO THE VERY WARM AIR...IT WILL TRIGGER THUNDERSTORMS AND SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE THREAT OF SEVERE STORMS WILL BE GREATEST FROM THE MOHAWK VALLEY AND CAPITAL DISTRICT NORTH IN NEW YORK AND IN SOUTHERN VERMONT...BUT SEVERE THUNDERSTORMS ARE POSSIBLE IN ALL AREAS. THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE. THIS LINE OF STORMS WILL REACH THE SOUTHWEST ADIRONDACKS AND CENTRAL MOHAWK VALLEY A LITTLE AFTER NOON. IT WILL MOVE EAST INTO THE CAPITAL DISTRICT...CATSKILLS AND LAKE GEORGE SARATOGA REGION BETWEEN ABOUT 2 PM AND 4 PM. THUNDERSTORMS ARE MOST LIKELY IN THE MID HUDSON VALLEY...AND WESTERN NEW ENGLAND DURING THE LATE AFTERNOON. THUNDERSTORMS TODAY COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. IF YOU ARE PLANNING OUTDOOR ACTIVITIES...KEEP TUNED FOR THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. IF THE WEATHER GETS THREATENING...GET TO A SAFE SHELTER FAST. HWJIV
Special weather statement, Apr 19, 12:58 PM EDT, 18 minutes before
NYZ053-054-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1258 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS IN RENSSELAER COUNTY... AT 1258 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM JUST NORTHEAST OF EAST GREENBUSH TO JUST SOUTHWEST OF NASSAU...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... AVERILL PARK AND NASSAU AT 105 PM EDT... BERLIN AND STEPHENTOWN AT 125 PM EDT... CHERRYPLAIN AT 130 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Apr 19, 1:02 PM EDT, 14 minutes before
VTZ014-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 102 PM EDT FRI APR 19 2002 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 102 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER HEARTWELLVILLE...OR ABOUT 10 MILES EAST OF BENNINGTON...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... MARLBORO AROUND 115 PM EDT... BRATTLEBORO AND WEST DUMMERSTON AT 125 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 12:17 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 58 min |
| Apr 19, 12:30 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.